Looking at calcimimetics impact on hypercalcemia of immobilization: Hypotheses and a case study

$48.00 plus tax (Refund Policy)

Download / Buy Article:

Abstract:

Abstract

For the treatment of secondary hyperparathyroidism (HPTH-II) in dialysis patients and hypercalcemia in patients with parathyroid carcinoma. Calcimimetics are a new class of drugs approved in the European Community and the United States by the Food and Drug Administration that were designed to suppress parathyroid hormone (PTH) levels with a simultaneous reduction in serum calcium and phosphorus levels, and calcium phosphorus product (Ca × P). Hypocalcemia is a frequent finding during the correction phase of the HPTH-II with calcimimetics. By contrast, the appearance of a hypercalcemia has yet to be described. In this paper, we report a case of severe hypercalcemia of immobilization in a 40-year-old hemodialyzed woman treated by cinacalcet HCl for a severe HPTH-II (PTH>1,000 pg/mL). A kidney transplantation recipient 1983 to 1995, she was diagnosed with Charcot-Marie Tooth disease in 1991. She had multiple orthopedic interventions for kidney-related osteoarticular problems probably favored by the kidney graft and the immunosuppressive treatment. While she was receiving the maximum dose of 180 mg/day of cinacalcet HCl and PTH at 443 pg/mL, she needed to be hospitalized for a right hip prothesis. Two weeks after the intervention she developed a symptomatic hypercalcemia of 3.57 mmol/L which was resistant to several measures including lowering the calcium concentration in the dialysate, withdrawing all vitamin D and calcium supplementation and the administration of calcitonin. Her serum calcium level was finally stabilized in the 2.37–2.95 mmol/L by administration of a single intravenous dose of pamidronate. This observation illustrates that the pharmacological activation of the parathyroid CaR and other putative CaR on bone cells by calcimimetics did not protect against the occurrence of hypercalcemia of immobilization favored by a severe HPTH-II in a hemodialysis patient.

Keywords: Renal osteodystrophy; calcimimetic; calcium-sensing receptor; hemodialysis; hypercalcemia; secondary hyperparathyroidism

Document Type: Case Report

DOI: http://dx.doi.org/10.1111/j.1542-4758.2006.01171.x

Affiliations: 1: Service de Néphrologie-Dialyse, Hôpital de Saint Maurice, Saint Maurice, France; 2: Service de Néphrologie-Dialyse, Clinique de l'Orangerie, Aubervilliers, France, and Service de Rééducation Fonctionnelle et Rhumatologie, Hôpital de Saint Maurice, Saint Maurice, France; 3: Unité INSERM 349, Hôpital Lariboisière, Paris Cédex, France

Publication date: January 1, 2006

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more